Alert archive / Mississippi / Red Flag Warnings in 2020

Red Flag Warning 1, NWS New Orleans, LA

May 6, 20205 counties in Mississippi

NWS New Orleans, LA issued this red flag warning at May 6, 2020, 10:26 AM CDT for 5 counties in Mississippi. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 6, 2020, 10:26 AM CDT (15:26 UTC)
Expired
May 6, 2020, 7:00 PM CDT
In force
9 hr
Issued by
NWS New Orleans, LA

Counties Hancock County, MS, Harrison County, MS, Jackson County, MS, Pearl River County, MS, Walthall County, MS

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 3.4 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2020-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2020-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -230 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1675 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
-230 m²/s²
0-3 km storm-relative helicity
-62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

891 
WWUS84 KLIX 061526
RFWLIX

URGENT - FIRE WEATHER MESSAGE
National Weather Service New Orleans LA
1026 AM CDT Wed May 6 2020

...RED FLAG WARNING FOR CRITICAL FIRE CONDITIONS IN 
MISSISSIPPI...

.The combination of low relative humidity below 25 percent
and gusty north winds of 15 to 20 mph will produce a high 
fire danger across portions of Mississippi today.

MSZ071-077-080>082-062330-
/O.NEW.KLIX.FW.W.0001.200506T1526Z-200507T0000Z/
Walthall-Pearl River-Hancock-Harrison-Jackson-
1026 AM CDT Wed May 6 2020

...RED FLAG WARNING IN EFFECT UNTIL 7 PM CDT THIS EVENING FOR
CRITICAL FIRE CONDITIONS FOR COASTAL MISSISSIPPI AND PORTIONS OF 
SOUTHWEST MISSISSIPPI...

The National Weather Service in New Orleans has issued a Red Flag
Warning, which is in effect until 7 PM CDT this evening. 

* AFFECTED AREA...In Mississippi...Walthall County, Pearl River
  County, Hancock County, Harrison County, and Jackson Couinty. 

* WIND...North wind of 15 to 20 mph with higher gusts.

* HUMIDITY...20 to 25 percent

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this red flag warning went out at May 6, 3:49 AM CDT, 6 hours 37 minutes earlier.

Area forecast discussion, May 6, 3:49 AM CDT, 6 hours 37 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
349 AM CDT Wed May 6 2020

.SYNOPSIS...
Cold front appears to be near a Pensacola-New Orleans-Morgan City
line at 3 am. Most convection south of the cold front has
dissipated as satellite showing cloud tops warming rapidly. There
has been a band of post frontal elevated convection along the
Louisiana-Mississippi border, but even this seems to be weakening
over the past hour or so. Temperatures range from the mid 60s to
mid 70s at 3 am, while dew points range from the lower 70s south
to the upper 50s north.

&&

.SHORT TERM...

Mesoscale modeling hasn't exactly been helpful over the last few
hours in depicting precipitation trends, so first period PoPs are
subject to change at the last minute.

Surface high will shift southeastward behind the front and be
centered over the area at midday Thursday before moving eastward
off the Florida coast by Friday morning. This will bring rather
dry and cooler air to the area for much of today and Thursday
before return flow kicks in. Will be at the upper end of high
temperature guidance today and low end of dew point guidance with
north winds of 10-15 mph. This is especially so across the
Mississippi coast and SE Louisiana east of Interstate 55, which
guidance is notorious for underplaying. Considering drought
conditions for portions of that area (D2), wildfires continue to
be a concern this afternoon. Wind won't be as much of a factor
tomorrow, but afternoon RH values will remain problematical.

Return flow establishes late in the day tomorrow into tomorrow
night. Dew points don't get much past the lower to possibly
middle 60s ahead of the next cold front on Friday. Looking at a
late afternoon through evening frontal passage on Friday with
about a 6 hour period of strong convective potential ahead of the
front. Expect better areal coverage than today, with a period of
likely to categorical PoPs being appropriate. Low end threat (5%)
of severe storms as noted by SPC day 3 Marginal Risk outlook west
of Interstate 59. Highs will trend a little above MOS/below NBM on
Friday. 35

&&

.LONG TERM...

Looks like Spring wants to hold on a little longer before giving
way to the oppressive Summer heat. Even after tonight's cold front
moves through it looks like another one will push through late
Friday night. This front is a little more potent and should
provide very pleasant conditions for the weekend and the beginning
of next week.

An amplifying east coast L/W trough will send a strong mid May cold
front through the Deep South Friday night and Saturday. The front
cold front should be entering the Gulf early Saturday and rain may
linger through the first half of the day near the coast but overall
the airmass will begin to dry out under developing northwest flow
aloft. Much cooler and drier air will filter in behind the cold
front and dewpoints could even drop into the upper 30s across
southwestern MS and northern portions of the FL parishes. This could
set the stage for a rather chilly mid May morning Sunday. Optimal
radiational conditions could be in place Saturday night. Skies
should be clearing through the night if they are not already mostly
clear. Dewpoints in the upper 30s to upper 40s and winds will be
fairly light. There are a few things that could keep lows from
realizing their full potential. One would be if skies take longer
to clear out and other could be winds just off the deck. H925
winds may actually still be around 15-20kts but appear to be
dropping off quickly over land while winds just above that at H85
are below 10kts. With that mixing may not be much of an issue.
Have opted to go between the latest NBM guidance and the 12z MOS
guidance however if trends continue then the current forecast for
Sunday is too warm and lows in a few locations could be close to
20 degrees below normal (lower 40s.)

Heading into next week things remain quiet and comfortable but we
will begin to moderate. NW flow will slowly break down with zonal
flow returning by Tuesday. LL temps will warm up and we will likely
see temps back near normal by Wednesday. No rain in the forecast
after Saturday morning through Wednesday. /CAB/

&&

.AVIATION...

Threat of TSRA diminishing pretty quickly over the last hour.
Highly doubtful there will be a mention in 12z TAF package. Could
be brief MVFR ceilings, but by mid-morning, VFR becomes the rule
for the remainder of the package. Gusts to 20+ knots downwind of
Lake Pontchartrain at KNEW and KMSY for a good bit of the day into
the evening. 35

&&

.MARINE...

Will keep headlines as currently configured at least until the 15z
update. Likely to need some sort of headline overnight tonight for
most of the waters, just a question of whether it's going to be
above/below 20 knots to determine what headline will be necessary.
Will give day shift another look at the situation. Will again need
headlines with the next front late Friday night and Saturday. May
end up needing to bump up winds for Saturday a bit over the open
waters.

&&

.DECISION SUPPORT...

DSS code: Blue.
Deployed: None.
Activation: None.
Activities: Forecast support for critical IDSS sites.
            River Flood Warnings on Mississippi/Pearl Rivers.
            Monitoring convective threat for Friday.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  80  50  77  58 /   0   0   0   0
BTR  81  52  79  59 /   0   0   0   0
ASD  83  49  79  59 /   0   0   0   0
MSY  82  60  77  63 /   0   0   0   0
GPT  82  53  75  62 /   0   0   0   0
PQL  84  48  78  57 /   0   0   0   0

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...None.
GM...Small Craft Advisory from 7 AM this morning to 4 PM CDT this
     afternoon for GMZ550-552-570-572-575-577.

     Small Craft Advisory until 9 AM CDT this morning for GMZ530-532-
     534-536-538-557.

     Small Craft Advisory until 4 PM CDT this afternoon for GMZ555.

MS...None.
GM...Small Craft Advisory from 7 AM this morning to 4 PM CDT this
     afternoon for GMZ552-570-572-575-577.

     Small Craft Advisory until 9 AM CDT this morning for GMZ532-534-
     536-538-557.

&&

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 12:45 AM CDTSpecial Weather StatementLIXAmite, Pike60 min

Nearby

Red Flag Warnings in Mississippi, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.